Q:

A patient was given injections of Botox (#35) for migraines...four days later developed hives on scalp, neck and tightness in chest now has sore throat before Benadryl is due....can Botox cause these type of delayed reactions.

A:

Thank you for your recent inquiry.

 

I have never seen a patient with an allergic reaction to Botox. In addition, I could not find any case in the literature which resembled the one you described. Therefore the best we can offer you are statements from studies which have looked at adverse reactions to Botox, and official statements from the Botox package insert and the FDA.

 

As you can see, according to the FDA Approved Labeling Text, and also according to Drugs.com, Botox can clearly cause urticarial reactions and has been reported to cause anaphylaxis. However, as noted above, I could find no specific notation of a delayed reaction (as described in your patient).

 

The abstract copied below is a report of a case with a possible anaphylactic reaction to Botox, and the other article which may give more specifics regarding the possibility of a delayed reaction is a summary of adverse events to Botox.

 

Thank you again for your inquiry. I am sorry that we could not give you more specific information as to the possibility of delayed allergic reactions to Botox, but we hope this information is of help to you.

 

"Severe allergic reactions (rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue."

Source:Drugs.com

 

J Forensic Sci. 2005 Jan;50(1):169-72.

 

Fatal case of BOTOX-related anaphylaxis?Li M, Goldberger BA, Hopkins C.Abstract

 

Anaphylactic drug reactions are rare and often serious events. The Botulinum toxin A, marketed as BOTOX, was recently approved by the Food and Drug Administration for cervical dystonia and glabellar wrinkles, after its approved use and success with blepharospasm, strabismus, and disorders of the 7th cranial nerve. It has been well received due to its efficacy in improving facial lines. This case report documents the first death associated with a Botox-lidocaine mixture given to a woman for chronic neck and back pain. Based on the medical records, autopsy, and laboratory findings, the cause of death was determined to be anaphylaxis to the Botox-lidocaine mixture. The history, indications, off-label uses and possible future applications of Botox are reviewed as well as the uses and complications of lidocaine. Although the anaphylaxis cannot be definitively proven to be due to Botox alone, this case warns of an adverse reaction related to Botox, a drug that is rapidly expanding in range of use as well as increased usage

 

J Am Acad Dermatol. 2005 Sep;53(3):407-15.

Botulinum toxin type A injections: adverse events reported to the US Food and Drug Administration in therapeutic and cosmetic cases.

Coté TR, Mohan AK, Polder JA, Walton MK, Braun MM.

Source

Food and Drug Administration, Center for Biologics Evaluation and Research, Rockville, Maryland 20852, USA.

Abstract

BACKGROUND: Botulinum toxin type A (BTA) (Botox) received Food and Drug Administration (FDA) approval for therapeutic treatment of strabismus and blepharospasm in 1989, cervical dystonia in 2000, and cosmetic treatment of glabellar wrinkles (Botox Cosmetic) in 2002. In 2002 alone there were approximately 1.1 to 1.6 million patients using cosmetic BTA. Our objective was to review adverse event (AE) reporting to the FDA after BTA administration.

 

METHODS: We reviewed all (therapeutic and cosmetic use) serious (per FDA regulations) AEs reported to the FDA for the 13.5 years since licensure of the product (December 1989-May 2003) and nonserious AEs reported from December 2001 to November 2002. AEs are reported to the FDA through the MedWatch system.

 

RESULTS: We reviewed 1437 AE reports; 406 followed therapeutic use of BTA (217 serious and 189 nonserious) and 1031 followed cosmetic use (36 serious and 995 nonserious). Reported AEs occurred predominantly in female patients, with a median age of 50 years. In the year December 2001 to November 2002, when both serious and nonserious reports were evaluated, the proportion of reports classified as serious was 33-fold higher for therapeutic than for cosmetic cases. The 217 serious AEs reported in therapeutic cases involved a wide spectrum of events and included all 28 reported deaths. Among cosmetic users, no deaths were reported and, of the 36 serious AEs, 30 were included as possible complications in the FDA-approved label. The remaining 6 serious AEs did not display a pattern suggesting a common causal relationship to BTA. Among the 995 cosmetic cases reported to have nonserious AEs, most commonly noted were lack of effect (623, 63%), injection site reaction (190, 19%), and ptosis (111, 11%).

 

CONCLUSIONS: Serious AEs were more likely to be reported for therapeutic than for cosmetic use, which may be related to higher doses, complicated underlying diseases, or both. Among cosmetic cases, few serious AEs were reported, and these were predominantly events that were previously recognized in clinical trials of BTA for the labeled use. This study is limited primarily by the incomplete nature of AE reporting by clinicians. Numerous departures from FDA-approved recommendations for drug dose, dilution, handling, site of injection, and storage were noted in these AE reports.

 

"Symptoms of an allergic reaction to BOTOX or BOTOX Cosmetic may include: itching, rash, red itchy welts"

 

Source: FDA APPROVED LABELING TEXT

 

Sincerely,

Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology